Wisconsin, 2003

Damaging Wind and Lightning Strike in Wisconsin, July 8, 2003

July 8, 2003 · NWS MKX · 2 events in 2 counties and zones

Scattered thunderstorms affected the south-central part of Wisconsin during the morning hours. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms affected the south-central part of Wisconsin during the morning hours. One of them briefly pulsed to severe weather limits, and produced downburst, straight-line winds that toppled large trees near Benton (Lafayette Co.). Wind gusts were estimated to be 56 knots (65 mph). Lightning struck a power transformer on the west side of Beloit, resulting the loss of electricity to dozens of homes and some schools for a few hours. July 8, 2003, was the 5th consecutive day with some kind of severe weather in south-central and/or southeast Wisconsin. Synoptically, a frontal boundary was located from southern Iowa through central Illinois. Warm-air advection and a vorticity lobe triggered the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 8, 2:15 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 2:15 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CDT TUE JUL 8 2003

FCST FOCUS ON PCPN COVERAGE TODAY AND THIS EVE AND PSBL SVR WX
OUTBREAK WED/WED EVE.

IMPRESSIVE COMPLEX OF TSTMS ACRS NRN IA/ERN SD ERLY THIS MRNG.
DRY AIR HAS SURGED INTO CWA ON NORTH SIDE OF FRONT. OUTFLOWS AND SFC
BNDRYS WELL SOUTH OF CWA STRETCHING FROM SRN IA INTO CNTRL IL. MODELS
SUGGEST KEEPING BEST INSTAB AND CONVERGENCE TO THE SOUTH OF WI
TODAY IN THE VCNTY OF THESE BOUNDARIES. GIVEN NWD DVLPMNT OF STMS
IN PLAINS AND FAST WRLY UPR FLO...CANNOT RULE OUT SOME OF THESE
COMING ACRS SRN WI...BUT ETA SHOWS H8 RDGING ACRS CWA WITH BEST
H8 SPEED/MOIST CONVERGENCE STAYING SOUTH. THE FAVORED ZONE
FOR THESE TO FEED ON SHOULD REMAIN SOUTH OF WI. GFS VERY AGGRESSIVE
ON QPF FOR CWA TODAY AND 6Z META A BIT MORE AGRESSIVE THAN 00Z RUN
AND LEANING MORE TOWARDS GFS SOLN. WILL KEEP GOING POP AND LINGER IT
THIS EVE.

WILL THEN KEEP THINGS DRY FOR LTR TNGT/ERLY WED...BUT MODELS ARE NOW
BRINGING VIGOROUS SHORT WAVE ENERGY ACRS PLAINS WED AND ACRS WI
LTR WED/WED NGT. PLENTY OF LIFT ASSOC WITH THIS DUE TO
PROXIMITY OF SFC/H8 WRM FNT/H7 OMEGA AND UPR JET INDUCED DVRG. CAPES
MAY BE UNDERDONE A BIT...BUT EVEN SO...HELICITY/EHI VALUES VRY STG.
WILL GO WITH LIKELY POPS WED AFTN/WED NGT AND MENTION SVR WORDING IN
ZONES DUE TO SWODY2 MODERATE RISK. DRY SLOT PROGGD TO PUNCH IN WED
NGT WITH CHC WRAPAROUND SHRA ERLY THU. MODELS CONTINUE TO SHOW VORT
MAX SWINGING SEWD ACRS CWA THU NGT....SO GOING SHRA CHC LOOKS GOOD.

.MKX...NONE.
Hazardous weather outlook, Jul 8, 4:00 AM CST, 2 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THERE IS NO RISK OF SEVERE THUNDERSTORMS TODAY OR TONIGHT.
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN ILLINOIS AND IOWA. SCATTERED SHOWERS AND STORMS
WILL SPILL INTO SOUTHERN WISCONSIN AS WELL...BUT WEAK INSTABILITY
WILL KEEP THE STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT. AN UNSEASONABLE STRONG LOW PRESSURE SYSTEM WILL
MOVE ACROSS IOWA ON WEDNESDAY...AND ACROSS SOUTHERN WISCONSIN
WEDNESDAY NIGHT. A STRONG WARM FRONT WILL EXTEND ACROSS SOUTHERN
WISCONSIN AHEAD OF THE LOW. SEVERE THUNDERSTORMS WILL FORM AND TRACK
ALONG THE WARM FRONT LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
ISOLATED TORNADOES...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE
LIKELY. STAY TUNE TO NOAA WEATHER RADIO FOR UPDATES ON THIS POSSIBLE
SEVERE WEATHER OUTBREAK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WILL
BE NEEDED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

GEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
July 8, 6:12 AM CST to 6:16 AM CST
Where
Lafayette County, 3 mi SW of Benton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -90.433

Lightning, Rock

When
July 8, 6:40 AM CST
Where
Rock County, Beloit
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372904, 5372905.